MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL GALAXY G3 XSFT 2.5MM X 5CM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL GALAXY G3 XSFT 2.5MM X 5CM; NEUROVASCULAR EMBOLIZATION DEVICE
Model Number GLX122505
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Death (1802); Hemorrhage, Subarachnoid (1893)
Date of Event 06/03/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).Patient identifier: (b)(6).Procode: krd/hcg.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
As reported by the (b)(4) study, a (b)(6)-year old female (subject (b)(6)) with a history of smoking, controlled hyperlipidemia, controlled hypertension, and intracranial aneurysm (small right anterior temporal artery) presented with an unruptured anterior circulation aneurysm on right sidewall of the anterior communicating artery on (b)(6) 2020.The aneurysm had the following dimensions: height 5.0mm, dome 4.3mm, maximum aneurysm diameter 6.8mm, neck size 3.6mm, and dome-to-neck ratio 1.2mm.The parent vessel diameter was 1.7mm.Neuroform atlas stent-assisted coil embolization was subsequently performed on (b)(6) 2020 with the implantation of one 3mm x 4cm galaxy g3 xsft (glx120304/l16485) and one 2.5mm x 5cm galaxy g3 xsft (glx122505/l13317) via an excelsior sl-10 microcatheter.There was no microcatheter kickback (loss of access to aneurysm) experienced.Per the case report form (crf), one 2mm x 2cm galaxy g3 xsft (glx120202/l12961) coil was used but not implanted.Heparin and protamine were administered during the procedure.There was no intraoperative aneurysm rupture or thromboembolic event reported.In the opinion of the investigator, treatment of the target aneurysm was considered complete and the study coils were successfully implanted at the target site with angiosuite packing density 8.68%.The immediate post-procedure modified raymond-roy classification score was class i (complete obliteration).Prophylactic aspirin 325mg and clopidogrel 75mg were started on (b)(6) 2020.The patient experienced a severe subarachnoid hemorrhage (sah) on the same day as the procedure.Diagnostic evaluations were performed, and an external ventricular drain (evd) was placed.The event did not resolve.Per the principal investigator (pi), the event was not likely related to the study device.The patient also experienced severe stent thrombosis on the same day as the procedure.Diagnostic evaluations were performed, and the patient underwent mechanical thrombectomy.The event did not resolve.Per the pi, the event was not related to the study device.The patient ultimately expired on (b)(6) 2020 due to severe non-traumatic intracerebral ventricular hemorrhage.Per the pi, the hemorrhage and death were not likely related to the study device.On (b)(6) 2020, modified information was received from the clinical database that adverse events (aes) of sah and stent thrombosis were inactivated with reason code ¿added in error¿.Additional information received from the clinical study team on (b)(6) 2020 indicated that the pi and site have confirmed that the complications were deleted from the database since the protocol only requires device related serious adverse events (saes) to be reported.For the stent thrombosis, the pi stated that the relationship to study device is not related and the sah, the relationship to study device was unlikely.The hemorrhage and death were related to the attempt to retrieve the coil, hence procedure related sah and not reportable per protocol.It was also stated that the third coil that was used but not implanted was due to stent thrombosis, plavix resistance.Source documentation was requested based on this response.The redacted operative report was provided on (b)(6) 2020.The excelsior sl-10 microcatheter was advanced over synchro2 0.014 microwire across the aneurysm neck spanning into the right anterior cerebral artery (aca) (a2) and the right a1 aca.Then, an 3mm x 21mm atlas stent was advanced into the sl-10 microcatheter and placed successfully across the aneurysm neck with no difficulty, spanning between the right a2 aca and the right a1 aca.The excelsior sl-10 microcatheter was then advanced over synchro2 0.010 microwire and parked into the aneurysm dome.Using the previously parked excelsior sl 10 microcatheter into the aneurysm dome, the following galaxy coils were deployed: galaxy g3 xsft 3mm x 4cm and galaxy g3 xsft 2.5mm x 5cm.The third coil (2mm x 2cm galaxy g3 xsft) was not able to be deployed in the aneurysm for which the right common femoral access was obtained to stent the aneurysm from the left internal carotid artery (ica) side to trap and secured the coil inside the aneurysm dome.The left common femoral artery was accessed using a micro puncture kit and seldinger technique and a 6f 90cm envoy catheter was placed.The left internal carotid artery angiogram demonstrated normal antegrade filling of the intracranial middle cerebral artery (mca) and aca and their branches.The right common carotid artery injection demonstrated normal carotid bifurcation.Tortuous right ica, kink type ii.While trying to deploy the third coil, the previously deployed second coil herniated into the distal left aca for which a 3mm x 20mm trevo stent retriever was advanced into an xt-17 microcatheter from the left ica into the distal aca and was successfully retrieved outside of the body.An excelsior sl-10 microcatheter was then advanced over synchro2 0.014 microwire across the aneurysm neck spanning into the left a2 aca and the left a1 aca.Next, an 3mm x 21mm atlas stent was advanced into the sl-10 microcatheter and placed successfully across the aneurysm neck with no difficulty, spanning between the left a2 aca and the left a1 aca to trap the deployed coil inside the aneurysm dome and prevent further coil herniation.The final follow-up post-procedure common carotid artery cerebral angiogram showed no evidence of distal embolization.The patient was extubated and transported to the recovery room in stable clinical and hemodynamic conditions.Additional source documentation was provided on (b)(6) 2020.The patient was brought to the neuro-intensive care unit (icu) after returning from neuro endovascular suite.The patient received a head computed tomography (ct) and computed tomography angiography (cta) of the head and neck after the stent-assisted coil embolization due to some altered mental status.The patient would not open eyes to verbal stimuli and was not following most commands.Ct of the head showed diffuse sah with hydrocephalus.Mannitol 25% was administered for increased intracranial pressure.Cta showed in-stent occlusion on the left aca, so the patient was immediately taken back to interventional radiology (ir) for mechanical thrombectomy on (b)(6) 2020.Platelet infusion was initiated before patient left unit.Left a2 in-stent acute occlusion attempted mechanical thrombectomy was not successful.Left m2 superior division mechanical thrombectomy using a 4x40 solitaire and 3x20 trevo stent retriever and jet 7 reperfusion catheter resulted in tici score of 2b.Additional clarification has been requested based on review of source documentation.Additional information received on (b)(6) 2020 was reviewed.The third coil (2mm x 2cm galaxy g3 xsft) could not be deployed because the previously implanted second coil (2.5mm x 5cm galaxy g3 xsft) began to herniate into the parent vessel due to wide neck of aneurysm despite stent.The 3mm x 20mm trevo stent retriever was used to retrieve the second coil from the patient.The second atlas stent was implanted to trap the first framing coil (3mm x 4cm galaxy g3 xsft) so that it does not herniate into the parent vessel when done.It was stated that the hemorrhage could be related to the microwire or trevo stent retriever, not to the study coils.No further information was provided.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.Complaint conclusion: as reported by the sterling study, a 57-year old female (subject (b)(6)) with a history of smoking, controlled hyperlipidemia, controlled hypertension, and intracranial aneurysm (small right anterior temporal artery) presented with an unruptured anterior circulation aneurysm on right sidewall of the anterior communicating artery on (b)(6) 2020.The aneurysm had the following dimensions: height 5.0mm, dome 4.3mm, maximum aneurysm diameter 6.8mm, neck size 3.6mm, and dome-to-neck ratio 1.2mm.The parent vessel diameter was 1.7mm.Neuroform atlas stent-assisted coil embolization was subsequently performed on (b)(6) 2020 with the implantation of one 3mm x 4cm galaxy g3 xsft (glx120304/l16485) and one 2.5mm x 5cm galaxy g3 xsft (glx122505/l13317) via an excelsior sl-10 microcatheter.There was no microcatheter kickback (loss of access to aneurysm) experienced.Per the case report form (crf), one 2mm x 2cm galaxy g3 xsft (glx120202/l12961) coil was used but not implanted.Heparin and protamine were administered during the procedure.There was no intraoperative aneurysm rupture or thromboembolic event reported.In the opinion of the investigator, treatment of the target aneurysm was considered complete and the study coils were successfully implanted at the target site with angiosuite packing density 8.68%.The immediate post-procedure modified raymond-roy classification score was class i (complete obliteration).Prophylactic aspirin 325mg and clopidogrel 75mg were started on (b)(6) 2020.The patient experienced a severe subarachnoid hemorrhage (sah) on the same day as the procedure.Diagnostic evaluations were performed, and an external ventricular drain (evd) was placed.The event did not resolve.Per the principal investigator (pi), the event was not likely related to the study device.The patient also experienced severe stent thrombosis on the same day as the procedure.Diagnostic evaluations were performed, and the patient underwent mechanical thrombectomy.The event did not resolve.Per the pi, the event was not related to the study device.The patient ultimately expired on (b)(6) 2020 due to severe non-traumatic intracerebral ventricular hemorrhage.Per the pi, the hemorrhage and death were not likely related to the study device.On 05-jun-2020, modified information was received from the clinical database that adverse events (aes) of sah and stent thrombosis were inactivated with reason code ¿added in error¿.Additional information received from the clinical study team on 24-jun-2020 indicated that the pi and site have confirmed that the complications were deleted from the database since the protocol only requires device related serious adverse events (saes) to be reported.For the stent thrombosis, the pi stated that the relationship to study device is not related and the sah, the relationship to study device was unlikely.The hemorrhage and death were related to the attempt to retrieve the coil, hence procedure related sah and not reportable per protocol.It was also stated that the third coil that was used but not implanted was due to stent thrombosis, plavix resistance.Source documentation was requested based on this response.The redacted operative report was provided on 24-jun-2020.The excelsior sl-10 microcatheter was advanced over synchro2 0.014 microwire across the aneurysm neck spanning into the right anterior cerebral artery (aca) (a2) and the right a1 aca.Then, an 3mm x 21mm atlas stent was advanced into the sl-10 microcatheter and placed successfully across the aneurysm neck with no difficulty, spanning between the right a2 aca and the right a1 aca.The excelsior sl-10 microcatheter was then advanced over synchro2 0.010 microwire and parked into the aneurysm dome.Using the previously parked excelsior sl 10 microcatheter into the aneurysm dome, the following galaxy coils were deployed: galaxy g3 xsft 3mm x 4cm and galaxy g3 xsft 2.5mm x 5cm.The third coil (2mm x 2cm galaxy g3 xsft) was not able to be deployed in the aneurysm for which the right common femoral access was obtained to stent the aneurysm from the left internal carotid artery (ica) side to trap and secured the coil inside the aneurysm dome.The left common femoral artery was accessed using a micro puncture kit and seldinger technique and a 6f 90cm envoy catheter was placed.The left internal carotid artery angiogram demonstrated normal antegrade filling of the intracranial middle cerebral artery (mca) and aca and their branches.The right common carotid artery injection demonstrated normal carotid bifurcation.Tortuous right ica, kink type ii.While trying to deploy the third coil, the previously deployed second coil herniated into the distal left aca for which a 3mm x 20mm trevo stent retriever was advanced into an xt-17 microcatheter from the left ica into the distal aca and was successfully retrieved outside of the body.An excelsior sl-10 microcatheter was then advanced over synchro2 0.014 microwire across the aneurysm neck spanning into the left a2 aca and the left a1 aca.Next, an 3mm x 21mm atlas stent was advanced into the sl-10 microcatheter and placed successfully across the aneurysm neck with no difficulty, spanning between the left a2 aca and the left a1 aca to trap the deployed coil inside the aneurysm dome and prevent further coil herniation.The final follow-up post-procedure common carotid artery cerebral angiogram showed no evidence of distal embolization.The patient was extubated and transported to the recovery room in stable clinical and hemodynamic conditions.Additional source documentation was provided on 25-jun-2020.The patient was brought to the neuro-intensive care unit (icu) after returning from neuro endovascular suite.The patient received a head computed tomography (ct) and computed tomography angiography (cta) of the head and neck after the stent-assisted coil embolization due to some altered mental status.The patient would not open eyes to verbal stimuli and was not following most commands.Ct of the head showed diffuse sah with hydrocephalus.Mannitol 25% was administered for increased intracranial pressure.Cta showed in-stent occlusion on the left aca, so the patient was immediately taken back to interventional radiology (ir) for mechanical thrombectomy on (b)(6) 2020.Platelet infusion was initiated before patient left unit.Left a2 in-stent acute occlusion attempted mechanical thrombectomy was not successful.Left m2 superior division mechanical thrombectomy using a 4x40 solitaire and 3x20 trevo stent retriever and jet 7 reperfusion catheter resulted in tici score of 2b.Additional information received on 29-jun-2020 was reviewed.The third coil (2mm x 2cm galaxy g3 xsft) could not be deployed because the previously implanted second coil (2.5mm x 5cm galaxy g3 xsft) began to herniate into the parent vessel due to wide neck of aneurysm despite stent.The 3mm x 20mm trevo stent retriever was used to retrieve the second coil from the patient.The second atlas stent was implanted to trap the first framing coil (3mm x 4cm galaxy g3 xsft) so that it does not herniate into the parent vessel when done.It was stated that the hemorrhage could be related to the microwire or trevo stent retriever, not to the study coils.No further information was provided.The device remains implanted and is thus not available for evaluation.A manufacturing record evaluation was performed for the finished device l13317 number, and no non-conformances related to the reported complaint condition were identified.Coil protrusion into parent vessel and migration requiring additional intervention are known potential complications associated with the use of galaxy g3 coil in coil embolization procedures.Possible adverse events also include hemorrhage and death and are listed in the galaxy g3 instructions for use (ifu) as such.With the information provided, it is not possible to determine the root cause of the event; however, aneurysm/vessel characteristics (i.E.Wide neck), device selection, and operator technique are potential contributing factors.Wide-neck aneurysms are difficult to treat and are prone to coil protrusion into the parent vessel.The coil protrusion into parent vessel and migration necessitated surgical intervention to retrieve the coil from the patient.The patient then experienced a fatal hemorrhage which was considered related to the attempt to retrieve the coil.The file will be re-reviewed if additional information is received at a later date.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).Section b5: modified information received from the sterling clinical database on (b)(6) 2020 was reviewed.Ae3: ¿non-traumatic intracerebral ventricular hemorrhage¿ was inactivated with code reason ¿added in error¿.Follow-up with the clinical study team on 28-sep-2020 confirmed that the event was deleted because it did not meet study reporting criteria (not a study device-related serious adverse event).A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.

Brand Name
GALAXY G3 XSFT 2.5MM X 5CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
MDR Report Key10218909
Report Number3008114965-2020-00259
Device Sequence Number11363942
Product Code KRD
UDI-Device Identifier10886704077626
UDI-Public10886704077626
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K150319
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source study
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2021
Device Model NumberGLX122505
Device Catalogue NumberGLX122505
Device Lot NumberL13317
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/24/2020
Supplement Date Received by Manufacturer07/02/2020
09/24/2020
Initial Report FDA Received Date07/01/2020
Supplement Report FDA Received Date07/21/2020
10/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
3MM X 20MM TREVO STENT RETRIEVER; 3MM X 21MM ATLAS STENT; 6F 90CM ENVOY CATHETER; EXCELSIOR SL-10 MICROCATHETER; GALAXY G3 XSFT 2MM X 2CM; GALAXY G3 XSFT 3MM X 4CM; SYNCHRO2 0.014 MICROWIRE; XT-17 MICROCATHETER; 3MM X 20MM TREVO STENT RETRIEVER.; 3MM X 21MM ATLAS STENT.; 6F 90CM ENVOY CATHETER.; EXCELSIOR SL-10 MICROCATHETER.; GALAXY G3 XSFT 2MM X 2CM.; GALAXY G3 XSFT 3MM X 4CM.; SYNCHRO2 0.014 MICROWIRE.; XT-17 MICROCATHETER.
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age57 YR
Patient Weight56